Diameter of Ramanujan Graphs and Random Cayley Graphs


We study the diameter of LPS Ramanujan graphs Xp,q. We show that the diameter of the bipartite Ramanujan graphs is greater than (4/3)logp(n)+O(1), where n is the number of vertices of Xp,q. We also construct an infinite family of (p+1)-regular LPS Ramanujan graphs Xp,m such that the diameter of these graphs is greater than or equal to ⌊(4/3)logp(n)⌋. On the other hand, for any k-regular Ramanujan graph we show that only a tiny fraction of all pairs of vertices have distance greater than (1+ϵ) logk–1(n). We also have some numerical experiments for LPS Ramanujan graphs and random Cayley graphs which suggest that the diameters are asymptotically (4/3)logk–1(n) and logk–1(n), respectively.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. L. Biggs and A. G. Boshier, Note on the girth of Ramanujan graphs, J. Combin. Theory Ser. B 49 (1990), 190–194.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    B. Bollobás and W. Fernandez de la Vega: The diameter of random regular graphs, Combinatorica 2 (1982), 125–134.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    P. Chiu: Cubic ramanujan graphs, Combinatorica 12 (1992), 275–285.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    G. Davidoff, P. Sarnak and A. Valette: Elementary number theory, group theory, and Ramanujan graphs, volume 55 of London Mathematical Society Student Texts, Cambridge University Press, Cambridge, 2003.

    Book  MATH  Google Scholar 

  5. [5]

    E. Lubetzky and Y. Peres: Cutoff on all Ramanujan graphs, ArXiv e-prints, July 2015.

    MATH  Google Scholar 

  6. [6]

    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica 8 (1988), 261–277.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    A. Lubotzky: Discrete groups, expanding graphs and invariant measures, Modern Birkhäuser Classics. Birkhäuser Verlag, Basel, 2010, with an appendix by Jonathan D. Rogawski, Reprint of the 1994 edition.

    MATH  Google Scholar 

  8. [8]

    N. T Sardari: Optimal strong approximation for quadratic forms, ArXiv e-prints, October 2015.

    Google Scholar 

  9. [9]

    N. T Sardari: Complexity of strong approximation on the sphere, ArXiv e-prints, March 2017.

    Google Scholar 

  10. [10]

    P. Sarnak: Some applications of modular forms, volume 99 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 1990.

    Book  MATH  Google Scholar 

  11. [11]

    P. Sarnak: Letter to Scott Aaronson and Andy Pollington on the Solovay-Kitaev Theorem, February 2015, https://publications.ias.edu/sarnak/paper/2637.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Naser T. Sardari.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sardari, N.T. Diameter of Ramanujan Graphs and Random Cayley Graphs. Combinatorica 39, 427–446 (2019). https://doi.org/10.1007/s00493-017-3605-0

Download citation

Mathematics Subject Classification (2010)

  • 05C25
  • 05C35